Create Account | Sign In: Author or Forum

 
News  |  Journals  |  Conferences  |  Opinion  |  Articles  |  Forums  |  Twitter    
 
Category: Hepatology | News

Back to Health News

Chewing Khat Linked to Severe Liver Damage

Last Updated: April 28, 2010.

 

Herb appears to lead to liver failure in some, British researchers say

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Herb appears to lead to liver failure in some, British researchers say.

By Steven Reinberg
HealthDay Reporter

WEDNESDAY, April 28 (HealthDay News) -- Chewing khat leaves for a mild high is popular in East Africa and the Arabian Peninsula, and the practice is also seen among certain immigrant groups in Great Britain and the United States.

But chewing khat can cause severe liver damage and even death, British researchers report.

Khat contains cathinone, an amphetamine-like stimulant that causes euphoria, excitement and loss of appetite. Although banned in the United States, it finds its way to North America from Britain, where it is readily available, the researchers reported in a letter to the editor in the April 29 issue of the New England Journal of Medicine.

Dr. Eugene Schiff, director of the Center for Liver Diseases at the University of Miami Miller School of Medicine in Florida, said the danger posed by khat "is well established in the literature."

"We see this in a variety of herbal substances," he added.

In their letter, Dr. Michael H. Chapman, of University College London Medical School, and his colleagues reported on six patients in Britain who had either died of liver failure or needed liver transplants. The common denominator and suspected cause was the chewing of khat leaves.

The patients were seen over five years and all had been cautioned about khat's risks. One of the patients died and five needed liver transplants, the researchers said.

Chapman's group found no other potential causes for liver damage. Five of the patients had a history of unexplained hepatitis.

Khat has also been linked to mental problems and heart disease, the researchers noted.

While it's not exactly known how khat damages the liver, Chapman's team speculates that it triggers low-level hepatitis, and repeated use leads to chronic liver disease.

Schiff said that when doctors see liver problems associated with a drug as widely used as khat, "it usually means that that particular person is metabolizing it differently, because otherwise you would see it in thousands of people."

Chapman's team thinks that doctors should consider khat as a cause of unexplained liver disease among patients from ethnic communities where khat chewing is common.

Schiff agreed that doctors should suspect khat as a cause of unexplained liver disease in appropriate patients. But, he added, even if you know the cause, patients with this degree of liver failure will still need a transplant.

"People who are doing this are taking it on their own and have no idea that it is toxic to the liver," Schiff said, adding that users need to be better informed about the risks.

More information

For more on liver disease, visit the U.S. National Library of Medicine.

SOURCES: Eugene Schiff, M.D., director of the Center for Liver Diseases, University of Miami Miller School of Medicine; April 29, 2010, New England Journal of Medicine

Copyright © 2010 HealthDay. All rights reserved.


Previous: Drug a New Treatment Option for Diabetic Eye Disease Next: Health Tip: Use Warfarin Safely

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.